Kentucky, 2010

Hail in Kentucky, May 14, 2010

May 14, 2010 · NWS LMK · 1 event in 1 county or zone

A cold front moved through central Kentucky from the northwest on May 14. Air with high precipitable water values pooled ahead of this front across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front moved through central Kentucky from the northwest on May 14. Air with high precipitable water values pooled ahead of this front across the region. The saturated air and instability lead to an isolated severe thunderstorms in central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 14, 1:19 PM CST, 14 minutes earlier.

Area forecast discussion, May 14, 1:19 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
319 PM EDT FRI MAY 14 2010

...UPDATED TO ADD HYDROLOGY SECTION...

.SHORT TERM (TONIGHT AND SATURDAY)...

LATEST LOCAL WRF SEEMS TO BE HANDLING DETAILS OF TODAY'S WEATHER
BEST. NOT EXACTLY GETTING THE LOCATION OF STORM INITIATION
RIGHT...AS BEST STORMS WERE FORECAST TO DEVELOP A LITTLE FARTHER
EAST THAN WHAT IS GOING ON. HOWEVER...IT HAS KEPT NORTH KY DRY
THROUGH 21Z...WITH SOME LATE AFTERNOON DEVELOPMENT EXPECTED AND THIS
SEEMS REASONABLE AT THIS TIME. SO WILL LEAN MORE HEAVILY TOWARDS
THAT MODEL FOR REST OF SHORT TERM PERIOD. WINDS WILL SHIFT AROUND TO
THE NORTHEAST OVERNIGHT AS THE FRONT FINALLY PUSHES INTO SOUTH
CENTRAL KENTUCKY AND THEN TENNESSEE. BEST AVAILABLE MOISTURE WILL
CONTINUE TO THE SOUTH SO WILL KEEP A POP GRADIENT FROM NORTH TO
SOUTH OVERNIGHT AND SATURDAY. WITH LOSS OF DAYTIME HEATING EXPECT
CONVECTION TO BE GONE BY MID TO LATE EVENING.

EXPECT CLOUD COVER TO CONTINUE MOST OF THE DAY SATURDAY ON THE NORTH
SIDE OF THE FRONT...SO HAVE HIGH TEMPS GENERALLY TO STAY IN THE 70S.
BEST CHANCE FOR BRIEF BREAKS IN THE OVERCAST IS RIGHT ALONG THE TN
BORDER...AND HAVE AROUND 80 THERE. TONIGHT FOR LOWS WILL SEE SOME
COOLER AIR TRY AND FILTER IN WITH THE FRONT. WILL KEEP READINGS IN
THE LOW 60S DOWN SOUTH BUT GET INTO THE MID 50S ACROSS SOUTHERN
INDIANA.

A LOOK AT MODEL SOUNDINGS ACROSS SOUTH CENTRAL KENTUCKY TOMORROW
MORNING CONTINUE TO INDICATE SOME GOOD CAPE. ELEVATED NATURE OF THE
CONVECTION SHOULD PREVENT ANY DAMAGING WIND THREAT. HOWEVER CANNOT
RULE OUT SOME SMALL HAIL TO FALL WITH THE STRONGER CELLS.

.LONG TERM (SATURDAY NIGHT - FRIDAY)...

THE MODELS AGREE FAIRLY WELL ON THE GENERAL PATTERN FOR THE FIRST
HALF OF THE LONG TERM. AN UPPER LEVEL RIDGE AND SURFACE HIGH
PRESSURE NORTH OF THE FORECAST AREA WILL BE GIVE WAY TO A LOW
PRESSURE SYSTEM THAT WILL CROSS SOUTHERN INDIANA ON MONDAY INTO
TUESDAY. A WARM FRONT EXTENDING FROM THIS SYSTEM WILL MOVE NORTHWARD
ACROSS KENTUCKY AND INDIANA ON SUNDAY NIGHT/EARLY MONDAY WITH THE
COLD FRONT FOLLOWING MONDAY EVENING.

SUNDAY NIGHT A FEW SHOWERS OR THUNDERSTORMS WILL BE
POSSIBLE...MAINLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE
FORECAST AREA. THESE WILL INCREASE DURING THE DAY ON SUNDAY AS THE
BOUNDARY MOVES CLOSER TO THE KY/TN BORDER AND THE DAYTIME HEATING
CREATES INSTABILITY. PERIODS OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE AS THE WARM FRONT MOVES NORTHWARD OVERNIGHT  AND BEFORE THE
COLD FRONT PUSHES THROUGH. PRECIPITABLE WATER VALUES ARE FORECAST TO
RISE ABOVE AN INCH AND A HALF WHICH WILL LEAD TO VERY HEAVY RAINFALL
IN ANY THUNDERSTORMS THAT DEVELOP. IN ADDITION THERE COULD BE SOME
STRONG TO POSSIBLY SEVERE STORMS SUNDAY EVENING INTO MONDAY. WRAP
AROUND SHOWERS FROM THIS SYSTEM WILL PERSIST THROUGH TUESDAY.

SURFACE HIGH PRESSURE WILL BUILD IN THROUGH THE END OF THE WEEK. THE
MODELS DO TRY TO DEVELOP A BIT OF PRECIPITATION FROM TIME TO TIME
WEDNESDAY THROUGH FRIDAY. HOWEVER...THERE IS LITTLE CONTINUITY
BETWEEN THE MODELS AS TO WHEN/IF ANY SHOWERS WILL DEVELOP. AT THIS
TIME IT LOOKS LIKE INCREASED CLOUD COVER OVER NORTHERN PORTIONS OF
THE AREA WILL BE THE MAIN RESULT OF THIS.

WE WILL START OUT WITH TEMPS IN THE MID TO UPPER 70S SUNDAY AND
MONDAY WITH LOWS IN THE LOWER 60S. TEMPERATURES TUESDAY AND
WEDNESDAY WILL BE COOLER THAN NORMAL IN THE WAKE OF THE FRONT IN THE
UPPER 60S TO LOWER 70S. A GRADUAL WARMING WILL THEREAFTER OCCUR
THROUGH THE END OF THE WEEK.

&&

.HYDROLOGIC...

HEAVY THUNDERSTORMS IN N TN WILL MOVE INTO S KY THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS COULD DUMP UP TO AN INCH OF RAIN
IN LESS THAN AN HOUR. SOME COUNTIES ALONG THE KY-TN BORDER HAVE
ALREADY RECEIVED UP TO 2 INCHES OF RAIN FROM EARLIER THUNDERSTORMS.
THESE STREAMS ARE STILL RUNNING HIGH FROM THE FLOODING OF FIRST PART
OF THE MONTH.

IF STORMS START TO TRAIN...FLASH FLOODING WILL BE LIKELY.
ALSO...SOME SMALL STREAMS COULD CAUSE SOME PROBLEMS AS WELL.
RAINFALL COVERAGE SHOULD BE TOO SMALL CAUSE RESULT IN ANY PROBLEMS
WITH LARGER RIVERS. THE STORMS SHOULD END TONIGHT.

&&

.AVIATION (18Z TAF ISSUANCE)...

EXPECT STRONGER STORMS TO REMAIN OVER SOUTH CENTRAL KENTUCKY EARLY
THIS AFTERNOON...BUT MAY SEE SOME NEW DEVELOPMENT TOWARDS KSDF AND
KLEX BY MID TO LATE AFTERNOON. THIS ACTIVITY WILL BE ALONG AND AHEAD
OF A STALLED FRONTAL BOUNDARY ACROSS THE REGION. SURFACE WINDS
SHOULD NOT BE MUCH OF AN ISSUE...REMAINING BELOW 10 KNOTS OUTSIDE
TSRA GENERALLY FROM THE WSW. EXPECT STORMS TO WANE WITH THE LOSS OF
DAYTIME HEATING...BUT ADDITIONAL RAINS ARE POSSIBLE...ESPECIALLY
ACROSS SOUTH CENTRAL KENTUCKY SATURDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........RJS
LONG TERM.........EES
HYDROLOGIC........CMC
AVIATION..........RJS
Hazardous weather outlook, May 14, 1:32 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EDT FRI MAY 14 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-150800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
332 PM EDT FRI MAY 14 2010 /232 PM CDT FRI MAY 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL FORM ALONG AND AHEAD OF A COLD FRONT DRAPED
ACROSS CENTRAL KENTUCKY. THE GREATEST THREAT FOR SEVERE WEATHER
WILL BE ACROSS SOUTH CENTRAL KENTUCKY AS WELL AS THE SOUTHERN
BLUEGRASS REGION THIS AFTERNOON AND EARLY EVENING...WHERE LARGE
HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE FRONT WILL SHIFT SOUTH INTO TENNESSEE SATURDAY. SCATTERED
THUNDERSTORMS WITH SMALL HAIL AND ADDITIONAL HEAVY RAINS ARE
POSSIBLE OVER SOUTH CENTRAL KENTUCKY DURING THE DAY.

A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA SUNDAY THROUGH
MONDAY NIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
DURING THIS TIME PERIOD. THESE WILL BE MOST WIDESPREAD SUNDAY NIGHT
THROUGH THE DAY MONDAY. STRONG STORMS WILL ALSO BE POSSIBLE DURING
THIS TIME PERIOD WITH THE MAIN THREATS BEING HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ACTIVE FOR THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING.

RJS/EES

In the hours before

Special weather statement, May 14, 7:43 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
943 AM EDT FRI MAY 14 2010

KYZ077-078-141415-
ADAIR-RUSSELL-
843 AM CDT FRI MAY 14 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
SMALL HAIL IN RUSSELL AND EASTERN ADAIR COUNTIES...

AT 841 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF JAMESTOWN...AND MOVING EAST AT 30
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...AND SMALL PEA OR DIME SIZE HAIL...ARE EXPECTED
WITH THIS STORM.

THIS STORM WILL BE NEAR...
   JAMESTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3691 8527 3693 8525 3693 8528 3700 8531
      3713 8499 3711 8497 3712 8492 3706 8492
      3700 8485 3697 8488 3694 8492 3695 8494
      3691 8498 3690 8527
TIME...MOT...LOC 1343Z 255DEG 27KT 3696 8521

RS
Special weather statement, May 14, 12:24 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
224 PM EDT FRI MAY 14 2010

KYZ066-141845-
CASEY-
224 PM EDT FRI MAY 14 2010

...THUNDERSTORM WITH LIGHTNING...HEAVY RAIN...AND UP TO PENNY SIZE
HAIL IN SOUTHERN CASEY COUNTY...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
THUNDERSTORM 10 MILES SOUTH OF LIBERTY...AND MOVING EAST AT 25 MPH.

CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND
ONE INCH PER HOUR...AND HAIL UP TO PENNY SIZE ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3719 8504 3733 8473 3732 8472 3729 8472
      3727 8474 3724 8473 3712 8491 3712 8492
      3711 8497
TIME...MOT...LOC 1822Z 250DEG 24KT 3718 8496

TWF
Special weather statement, May 14, 1:13 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
313 PM EDT FRI MAY 14 2010

KYZ066-077-078-142000-
ADAIR-CASEY-RUSSELL-
313 PM EDT FRI MAY 14 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND STRONG WINDS...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF JAMESTOWN...AND MOVING EAST
AT 20 MPH.

CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH...ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3704 8518 3718 8526 3738 8477 3729 8472
      3727 8474 3724 8473 3711 8492
TIME...MOT...LOC 1913Z 251DEG 17KT 3712 8512

MJ

The radar

The Louisville radar (KLVX), 122 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Russell

When
May 14, 1:33 PM CST
Where
Russell County, 2.39 mi W of Big Oak
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.124, -85.073

A trained spotter reported golf ball sized hail on Highway 76 three miles east of the Russell-Adair county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236596.